Alert archive / Alaska / Blizzard Warnings in 2010
Blizzard Warning 19, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 9, 2010, 11:18 AM AKDT. It took effect at Apr 9, 2010, 8:00 PM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2010, 11:18 AM AKDT (19:18 UTC)
- In effect from
- Apr 9, 2010, 8:00 PM AKDT
- Expired
- Apr 10, 2010, 9:00 AM AKDT
- In force
- 13 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
091 WWAK42 PAFC 091918 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1118 AM AKDT FRI APR 9 2010 AKZ161-092030- /X.CAN.PAFC.BZ.A.0019.100410T0700Z-100410T1800Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1118 AM AKDT FRI APR 9 2010 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH. $$ AKZ155-100830- /X.UPG.PAFC.BZ.A.0019.100410T0300Z-100410T1500Z/ /X.NEW.PAFC.BZ.W.0019.100410T0400Z-100410T1700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1118 AM AKDT FRI APR 9 2010 ...BLIZZARD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM AKDT SATURDAY ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM AKDT SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG AREA OF LOW PRESSURE HAS MOVED INTO THE WESTERN BERING. THE ASSOCIATED FRONT IS MOVING EASTWARD THROUGH THE BERING SEA AND WILL APPROACH SOUTHWEST ALASKA TONIGHT. SNOW WILL DEVELOP ACROSS THE KUSKOKWIM DELTA...COUPLED WITH INCREASING SOUTHEAST WINDS OF 35 TO 50 MPH...WILL BRING BLIZZARD CONDITIONS TO THE COAST. FALLING AND BLOWING SNOW WILL REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS ALONG THE COAST WHERE WINDS WILL BE STRONGEST. THE FRONT WILL MOVE ASHORE EARLY ON SATURDAY...WITH SOME WARMER AIR POSSIBLY MIXING SNOW WITH RAIN. WINDS WILL ALSO DIMINISH...HELPING TO END THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
4 follow-up statements
648 WWAK42 PAFC 100220 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 620 PM AKDT FRI APR 9 2010 AKZ155-101700- /X.CON.PAFC.BZ.W.0019.100410T0400Z-100410T1700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 620 PM AKDT FRI APR 9 2010 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT SATURDAY ALONG THE COAST... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT SATURDAY. A WEATHER FRONT CONTINUES TO ADVANCE THROUGH THE BERING SEA TOWARDS SOUTHWEST ALASKA. SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE KUSKOKWIM DELTA TONIGHT. SOUTHEAST WINDS OF 30 TO 45 MPH WILL ALSO SUPPORT AREAS OF BLOWING SNOW. THE FALLING AND BLOWING SNOW WILL REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS ALONG THE COAST...WHERE WINDS WILL BE STRONGEST. THE FRONT WILL MOVE ASHORE EARLY ON SATURDAY...WITH SOME WARMER AIR POSSIBLY MIXING SNOW WITH RAIN. WINDS WILL ALSO DIMINISH...HELPING TO END THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
907 WWAK42 PAFC 101302 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 502 AM AKDT SAT APR 10 2010 AKZ155-101700- /X.CON.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 502 AM AKDT SAT APR 10 2010 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT THIS MORNING ALONG THE COAST... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT THIS MORNING ALONG THE COAST. A WEATHER FRONT CONTINUES TO MOVE ONSHORE THIS MORNING IN THE KUSKOKWIM DELTA. SOUTHEAST WINDS OF 30 TO 45 MPH ARE COMBINING WITH HEAVY SNOW FALL TO REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS ALONG THE COAST. THE FRONT IS EXPECTED TO MOVE FURTHER INLAND BY AFTERNOON...CAUSING WINDS TO DIMINISH AND END THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ161-110215- /X.NEW.PAFC.WW.Y.0011.100410T1302Z-100411T0300Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 502 AM AKDT SAT APR 10 2010 ...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 7 PM AKDT THIS EVENING WEST OF KING SALMON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 7 PM AKDT THIS EVENING WEST OF KING SALMON. A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION. TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW SHOULD TAPER OFF BY EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
530 WWAK42 PAFC 101728 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 928 AM AKDT SAT APR 10 2010 AKZ155-101830- /X.EXP.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 928 AM AKDT SAT APR 10 2010 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. GUSTY WINDS TO 45 MPH WITH SNOW WILL COMBINE AT TIMES TO REDUCE VISIBILITIES TO LESS THAN 1 MILE. BEGINNINGW LATER THIS AFTERNOON WIND AND SNOW WILL DIMINISH, FROM THE WEST, AS THE FRONT MOVES SLOWLY EAST. $$ AKZ161-110300- /X.CON.PAFC.WW.Y.0011.000000T0000Z-100411T0300Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 928 AM AKDT SAT APR 10 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS EVENING. A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION. TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW SHOULD TAPER OFF BY EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
281 WWAK42 PAFC 101730 CCA WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 928 AM AKDT SAT APR 10 2010 AKZ155-101830- /X.EXP.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 928 AM AKDT SAT APR 10 2010 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. GUSTY WINDS TO 45 MPH WITH SNOW WILL COMBINE AT TIMES TO REDUCE VISIBILITIES TO LESS THAN 1 MILE. BEGINNING LATER THIS AFTERNOON WIND AND SNOW WILL DIMINISH, FROM THE WEST, AS THE FRONT MOVES SLOWLY EAST. $$ AKZ161-110300- /X.CON.PAFC.WW.Y.0011.000000T0000Z-100411T0300Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 928 AM AKDT SAT APR 10 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS EVENING. A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION. TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW SHOULD TAPER OFF BY EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 9, 6:10 AM AKDT, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 9, 6:10 AM AKDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
610 AM AKDT FRI APR 9 2010
.ANALYSIS AND UPPER LEVELS...A LARGE LONGWAVE TROUGH CURRENTLY COVERS
MUCH OF ALASKA AND WESTERN CANADA. HOWEVER...THIS TROUGH IS RAPIDLY
DECREASING IN SIZE AS A RIDGE MOVES IN FROM THE WEST. A PARTICULARLY
SHARP AND WARM UPPER LEVEL RIDGE CURRENTLY SPANS ACROSS THE ALEUTIANS
AND WESTERN ALASKA AND CURVES SHARPLY WESTWARD INTO THE NORTHWEST
BERING. A 130 KT JET IS CURRENTLY ALONG THE EASTERN SIDE OF THE RIDGE
OVER WESTERN ALASKA AND THE WESTERN GULF WHILE A POTENT 170 KT JET IS
ALONG THE WEST SIDE OF THIS RIDGE NEAR THE WESTERN ALEUTIANS OVER THE
NORTH PACIFIC. A POTENT UPPER LEVEL LOW OVER SHEMYA CONTINUES TO
DEEPEN ALONG THE UPPER LEVEL JET AND STEEP RIDGE.
AT THE SURFACE...A WEAK LOW PRESSURE IN THE GULF CONTINUES TO FIZZLE
OUT NORTH OF THE QUEEN CHARLOTTE ISLANDS. SURFACE HIGH PRESSURE
DOMINATES MUCH OF THE MAINLAND AHEAD OF THE UPPER LEVEL RIDGE AND
CLEAR SKIES HAVE BEEN REPORTED ACROSS MUCH OF THE STATE OVERNIGHT.
HOWEVER...THE WEATHER IS QUITE DIFFERENT OVER THE BERING WHERE A
POTENT 961 MB LOW IS STRENGTHENING FURTHER OVER SHEMYA AND HAS AN
ASSOCIATED FRONT THAT STRETCHES FROM THE CENTRAL BERING TO THE 30N
PARALLEL IN THE NORTH PACIFIC. BUOYS HAVE ALREADY REPORTED 51 KT
GUSTS AT BUOY 46073 IN THE EAST CENTRAL BERING WHILE 56 KT GUSTS HAVE
OCCURRED OVER THE NORTH CENTRAL BERING NEAR BUOY 46035.
.MODEL DISCUSSION...MODELS ARE SHOWING AGREEMENT ON THE POSITION AND
PROGRESSION OF THE LOW OVER THE BERING AND ITS ASSOCIATED FRONT OVER
THE SHORT TERM. MODELS ARE NOW IN AGREEMENT THAT THE FRONT WILL STALL
AS IT REACHES THE SOUTHCENTRAL REGION. OUT WEST...THE GFS APPEARS TO
HAVE A BETTER HANDLE ON THE FRONT WHILE THE NAM APPEARS TO MAKE IT
TOO WEAK AS IT REACHES THE WEST COAST. HOWEVER...THERE IS SOME
UNCERTAINTY IN THE TEMPERATURES OF THE MODELS. IF MODELS ARE THE
ECMWF CONTINUES TO SHOW GREATER CONSISTENCY IN THE LONG TERM.
.SHORT TERM FORECAST...
.SOUTHCENTRAL...EXPECT SUNNY AND PLEASANT WEATHER ACROSS THE REGION
OVER THE NEXT FEW DAYS AS A POTENT UPPER LEVEL RIDGE MOVES OVER THE
REGION. HOWEVER...A FRONT IS EXPECTED TO APPROACH THE REGION AND
STALL BY LATE SATURDAY. ALTHOUGH THE FRONT WILL WEAKEN...IT WILL
STILL BRING STEADY RAIN AND SNOW ACROSS THE SOUTHCENTRAL REGION INTO
MONDAY.
.SOUTHWEST ALASKA...STEADY SNOW WILL REACH THE ALASKA PENINSULA BY
FRIDAY AFTERNOON AND IMPACT THE WEST MAINLAND COAST BY LATE FRIDAY
NIGHT. STRONG WIND GUSTS OF UP TO 60 MPH MAY OCCUR ALONG THE WEST
MAINLAND COAST...ESPECIALLY IN REGIONS OF CHANNELED TERRAIN. AS A
RESULT...BLIZZARD CONDITIONS ARE A POSSIBILITY WITH THIS SYSTEM. A
BLIZZARD WATCH IS CURRENTLY OUT FOR ZONES 155 AND 161. HOWEVER...WARM
AIR WILL GRADUALLY CHANGE THIS PRECIPITATION TO RAIN BY SATURDAY
MORNING.
.BERING SEA/ALEUTIANS/PRIBILOFS...STRONG SURFACE WINDS WITH GUSTS
GREATER THAN 50 KTS ARE A POSSIBILITY ACROSS THE ALEUTIAN ISLANDS
TODAY AS AN IMPRESSIVE LOW COMPLEX MOVES ACROSS THE AREA. STEADY
PRECIPITATION IS EXPECTED WITH RAIN MIXED WITH SNOW ALONG THE CENTRAL
AND EASTERN ALEUTIANS AHEAD OF THE FRONT AND SNOW IN THE WESTERN
ALEUTIANS.
.LONG TERM FORECAST...IN THE LONG TERM MODELS STILL INDICATE THAT THE
JET STREAM WILL REMAIN POTENT AND IN THE NORTH PACIFIC OVER THE NEXT
WEEK. EXPECT UNSETTLED WEATHER TO CONTINUE TO IMPACT THE BERING AND
WESTERN REGION OVER THE NEXT WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH...155 161
MARINE...STORM...175 176 185
GALE...130 132 136 137 150 155 160 165 170 171 172 179 180
FIRE WEATHER...NONE.
ELN APR 10The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 5 days | |
| Apr 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Apr 8, 4:00 PM AKDT | Storm Warning | AFC | 24 hr | |
| Apr 8, 4:00 PM AKDT | Storm Warning | AFC | 60 hr | |
| Apr 8, 4:03 PM AKDT | Blizzard Watch | AFC | 13 hr | |
| Apr 8, 4:03 PM AKDT | Blizzard Watch | AFC | 19 hr | |
| Apr 9, 4:00 AM AKDT | Gale Warning | AFC | 60 hr | |
| Apr 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Apr 9, 3:51 PM AKDT | High Wind Warning | AFC | 9 hr |
Nearby
Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.